Deputies warn of dangers of fentanyl after reviving woman with Narcan

VIDEO: Deputies warn of dangers of fentanyl after reviving woman with Narcan

BURIEN, Wash. — Deputies with the King County Sheriff’s Office say they are continuing to see street drugs that are laced with fentanyl.

Fentanyl is a powerful synthetic opioid painkiller that is 50 to 100 times more potent than morphine and can be deadly in small doses, according to the Centers for Disease Control.

Content Continues Below

Officials said deputies were dispatched to a report of a woman not breathing around 8 p.m. on Sunday in Burien.

When deputies arrived, they said they found a 21-year-old woman lying on the ground.

"Another female present told the deputies her friend had taken a Percocet pill that was possibly laced with fentanyl," a spokesperson for the Sheriff's Office wrote in a news release.

Officials said the deputies immediately administered Narcan, a medication that can reverse an opioid overdose, and the woman quickly began breathing again.

The woman was later transported to a nearby hospital for treatment.

“This woman was extremely lucky. She was lucky our Deputies carry NARCAN and responded quickly enough to save her life. She is also lucky, because we often see nearly instant death with these fentanyl laced pills,” deputies said.

Wednesday's warning comes about two months after high school students in King County died earlier this year of an overdose on counterfeit pain killers that detectives believed were laced with fentanyl.

The death of the students prompted both parents and King County Sheriff Mitzi Johanknecht to issue warnings about the danger of fentanyl.

According to Public Health, the number of overdose deaths involving fentanyl has substantially increased in recent years, from 23 deaths in 2016, to 33 deaths in 2017 and to 66 deaths in 2018.

Click here, to find resources on preventing opioid overdose.